Caffeine is not bad, as long as you keep it away from your thyroid med (wait for an hour). You can cheat on coffee intake close to your thyroid medication, but it may alter your dosage slightly. It will affect the absorbtion of the T4 med to some degree if you drink your coffee right away. Some people wait for an hour, some people want their cup-o-joe!
How you take your T4 med is important. Doing it consistantly every day is the key. If you can't wait an hour after taking your thyroid med, wait a half hour, or don't wait at all. But do it the same every day.
Getting as close to the same rate of absorbtion each day as possible is the main thing.
Alcohol doesn't affect anything, although your tolerance for alcohol may dip a bit. You may be a cheap date these days.
If you have no thyroid function at all and are on full replacement hormones you may want to consult with your Endo/Internal Med doctor before you decide to drink alcohol. It is my experience that not long after I had my thyroid ablated with I131 and on Synthroid that after a few drinks (nothing strong) it made my blood pressure drop out because my body could no longer break down the alcohol and since my body couldn't produce the hormones it needed (remember Synthroid is a synthetic hormone) the only thing my body knew to do was shut down from trying to overprocess the alcohol. I wound up with a huge gash on my head when my lights went out and I hit a chair. I was not and have never been a "drinker" it was a special occassion that I even had a few. I stopped with even the occassional drink after that happened...it just wasn't worth it.
There was a story about it years after it happened to me, and it ran on tv...some cops show where they found a man in a bathroom sick as a dog in a bar and acting all strange and out of his wits...come to find out he was on Synthroid and his blood pressure did the same as mine...so something to really think about...is it really worth it trouble?
Recently I read an article about drinking coffee and taking thyroid medication. The study suggested that is wasn't a good idea to do that - but it suggested not to task the med along with coffee.
On the other hand Kitty may have more information on this - but I found if I drink - about six hours later I feel hyper.
I think it may be the conversion from the alcohol into sugar and possibly not mixing well with my T3/T4 combo meds/
I enjoy my martini's and can really stuff them down if I allow myself too - but after a few episodes the next day of feeling - not hung over - but very hyper with palps - I told myself to slow it down a bit.
I have found that I was not able to drink certain alcohol with the synthroid medications, I myself had a few incidents where I couldnt remember after about 3 glasses of wine or martinis, and I too would feel really sick the following day -not hung over. I have done some Experimenting with different alcohols to see what my body and mind can handle with this disease. I have found a couple of dark beers suit me fine, but champagne seems to be the drink of choice with no crazy side effects. I feel the best thing is to experiment with your body and see what agrees with you when it comes to change with the thyroid condition.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.